Menu

What to Know About Hemosiderin Staining

Medically Reviewed by Dan Brennan, MD on May 05, 2021

People experience many kinds of skin changes over time. You may notice that the skin on your lower legs becomes discolored or appears bruised as you age. The technical term for this is hemosiderin staining. It’s caused by a problem with the blood vessels in your legs called chronic venous insufficiency. You may need to make lifestyle changes to help fix the condition.  

What Is Hemosiderin Staining?

Hemosiderin staining looks like a patch of skin that is a darker color than the surrounding skin. It can look like bruising, or it can be brownish or rust-colored. It may be harder to spot if you have a dark skin tone. Over time, the discoloration may become darker and look nearly black. 

Hemosiderin staining usually happens on the lower leg, near the ankles, or on your feet. It’s caused by blood leaking out of the tiny vessels called capillaries. The blood pools under the skin and leave a residue of hemoglobin that settles in the tissue there. Hemoglobin contains iron, which causes the rusty color of the stains. 

What Causes Hemosiderin Staining?

Hemosiderin staining is usually a symptom of a condition in the blood vessels in your legs called chronic venous insufficiency. Veins are the vessels that carry blood back to the heart from the rest of your body. The veins in your legs have one-way valves that keep the blood from flowing backward, away from the heart. Over time, these valves can weaken, and blood doesn’t flow upward the way it should. Instead, the blood pools in the vessels in your legs and feet. 

Chronic venous insufficiency isn’t serious on its own, but it can lead to other symptoms that are uncomfortable, painful, and make it harder to do daily activities. Symptoms include: 

  • Pain and fatigue in the legs
  • Swelling, especially after long periods of sitting or standing still
  • Cramps
  • Varicose veins
  • Itching or flaking skin
  • Sores that don’t heal

Chronic venous insufficiency is quite common, with up to 40% of Americans having the condition. It happens most often in people over 50 years old or in people who have previously had blood clots in their legs. Other risk factors of developing this include: 

  • Excess weight
  • Pregnancy 
  • Family history of chronic venous insufficiency
  • Previous injury or surgery on your legs
  • High blood pressure in the leg veins due to sitting or standing for long periods
  • Lack of exercise
  • Smoking‌

Treatment for Hemosiderin Staining

The discoloration from hemosiderin staining can be permanent. If you recognize the underlying cause early and start managing the condition, the stains may fade somewhat over time. There are skin creams that can lighten dark spots, such as creams containing hydroquinone. Your doctor can prescribe that for you.

You can also try laser treatment or intense pulsed light (IPL) to fade the discoloration. These are treatments for reducing the appearance of dark spots on the skin. They may fade the staining on your legs. You will need to visit a dermatologist for this type of treatment. 

Treatment for Chronic Venous Insufficiency

Since the hemosiderin staining is a symptom of chronic venous insufficiency, you will also need to address that issue. Taking care of the vein condition will help make sure the skin discoloration and related symptoms don’t get worse. 

To manage it, your doctor may suggest lifestyle changes to improve circulation in your legs. This will prevent more blood from pooling in your feet and ankles. Some tactics that can help include: 

  • Avoid long periods of standing or sitting, and make sure to change positions or move your legs periodically if you must do these activities for a long time.
  • Get regular exercise, even just walking.
  • Lose weight if you are overweight.
  • Elevate your legs when you sit or lie down.
  • Wear compression stockings.

If your doctor is concerned about possible blood clots or wounds on your skin, they will suggest treatment for those issues. Medications, wound care, or vein surgery may be needed.‌

Hemosiderin staining is something to be checked out since it’s related to the blood flow in your body. Taking steps to improve your circulation will help your overall health. Reducing the effects of chronic venous insufficiency will not only help the appearance of the skin, but it will reduce the chances of other complications. Talk to your doctor if you have these symptoms. 

WebMD Medical Reference

Sources

SOURCES:

Cleveland Clinic: “Chronic Venous Insufficiency (CVI)”

Johns Hopkins Medicine: “Chronic Venous Insufficiency.”

The Ultimate Vein Guide: “What is Hemosiderin Staining?”

Vein Magazine: “Causes and Treatments for Hemosiderin Staining.”

© 2020 WebMD, LLC. All rights reserved.